Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 240, NWS Tallahassee, FL

July 19, 2016Jefferson County, Madison County, Florida; Brooks County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 19, 2016, 7:09 PM EDT for Jefferson County, Madison County, Florida; Brooks County, Thomas County, Georgia. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 7:09 PM EDT (23:09 UTC)
Expired
Jul 19, 2016, 7:34 PM EDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 41 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:12 PM EDTTSTM WND DMGBarwick, GATREES DOWN IN THE BARWICK AREA
Jul 19, 7:12 PM EDTTSTM WND DMGDixie, GATREES DOWN IN THE DIXIE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS52 KTAE 192309
SVRTAE
FLC065-079-GAC027-275-200015-
/O.NEW.KTAE.SV.W.0240.160719T2309Z-160720T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN FLORIDA...
  WESTERN MADISON COUNTY IN FLORIDA...
  SOUTHWESTERN BROOKS COUNTY IN GEORGIA...
  SOUTHERN THOMAS COUNTY IN GEORGIA...

* UNTIL 815 PM EDT

* AT 709 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHEAST OF PAVO TO 14 MILES NORTH OF
  PERRY...MOVING WEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...THOMASVILLE...BOSTON...GREENVILLE...BARWICK...DIXIE...
  ERIDU...DILLS...CAPPS...CASA BLANCO...MONTIVILLA...
  LAKE MICCOSUKEE...WAUKEENAH...LLOYD...DRIFTON...OAKLAWN...
  JARROTT...FINCHER...EVERETT AND AUCILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3030 8382 3024 8392 3028 8407 3044 8407
      3046 8404 3052 8404 3053 8398 3067 8401
      3069 8403 3087 8404 3093 8360 3030 8354
TIME...MOT...LOC 2309Z 072DEG 21KT 3089 8364 3031 8362 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
985 
WWUS52 KTAE 192327
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EDT TUE JUL 19 2016

FLC065-079-GAC027-275-200015-
/O.CON.KTAE.SV.W.0240.000000T0000Z-160720T0015Z/
JEFFERSON FL-MADISON FL-BROOKS GA-THOMAS GA-
727 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR JEFFERSON...SOUTHWESTERN MADISON...SOUTHWESTERN BROOKS AND
SOUTHEASTERN THOMAS COUNTIES...

AT 727 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BOSTON TO 14 MILES NORTHWEST OF PERRY...MOVING
WEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...ERIDU...DILLS...CAPPS...CASA BLANCO...MONTIVILLA...
LAKE MICCOSUKEE...WAUKEENAH...LLOYD...DRIFTON...JARROTT...FINCHER...
EVERETT...AUCILLA...SIRMANS...FESTUS...LAMONT...ALMA...
WACISSA AND THOMAS CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
TALLAHASSEE.

&&

LAT...LON 3030 8382 3024 8392 3028 8407 3044 8407
      3046 8404 3052 8404 3053 8398 3067 8401
      3069 8403 3074 8403 3075 8367 3030 8365
TIME...MOT...LOC 2327Z 072DEG 21KT 3086 8375 3028 8373 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
720 
WWUS52 KTAE 192334
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT TUE JUL 19 2016

FLC065-079-GAC027-275-192344-
/O.CAN.KTAE.SV.W.0240.000000T0000Z-160720T0015Z/
JEFFERSON FL-MADISON FL-BROOKS GA-THOMAS GA-
734 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON...SOUTHWESTERN
MADISON...SOUTHWESTERN BROOKS AND SOUTHEASTERN THOMAS COUNTIES IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3030 8382 3024 8392 3028 8407 3044 8407
      3046 8404 3052 8404 3053 8398 3067 8401
      3069 8403 3074 8403 3075 8367 3030 8365
TIME...MOT...LOC 2332Z 072DEG 21KT 3085 8379 3027 8377 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:33 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 3:33 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
333 PM EDT TUE JUL 19 2016

.NEAR TERM [Through Tonight]...

Dry conditions have persisted through this morning and early
afternoon across our area, thanks to relatively dry air at mid
levels and weak upper level forcing. However, expect scattered
showers and thunderstorms to expand in coverage late this afternoon
into the evening as increased moisture develops, along with the sea
breeze pushing inland and eventually an upper level shortwave
approaching our northern areas this evening.

The sea breeze should remain fairly close to the coast through the
remainder of the afternoon and evening due to flow out of the
north/northeast. As a result, the most likely area for enhanced
coverage of showers and storms resulting from this feature will
remain near the coast, especially near the western Big Bend where
convergence will be maximized. Our northern counties will also see a
decent chance of showers and storms from late afternoon through the
evening, as fairly widespread thunderstorms have already developed
just north of our CWA and northerly flow will likely bring some of
these storms into SE Alabama and SW Georgia. Storms may persist a
couple hours past sunset, with upper level support increasing as a
shortwave approaches our area. However, expect most inland areas to
dry out later tonight as instability continues to decrease.

.SHORT TERM [Wednesday Through Thursday Night]...

An upper level ridge is centered over the central CONUS and will
remain over the plains throughout the short term period. CWA is
still present on the eastern side of the ridge, however, due to the
lack of defined shortwaves, there is less coverage expected on
Wednesday and Thursday compared to today. PoPs will be slightly less
than climatology at around 20-40 percent through the period. High
temperatures are expected to be in the mid to upper 90s inland and
in the lower 90s along the coast on Wednesday and Thursday. Heat
indices are expected to exceed 100 and possibly approach 105.

.LONG TERM [Friday Through Tuesday]...

Deep layer ridge across the central CONUS will begin to flatten
and elongate as a series of shortwave troughs move across the
northern tier states. Not much relief is in the offering for the
southeast CONUS and our area with highs in the mid 90s, heat
indices in the low to mid 100s, and summertime diurnal
thunderstorms each day. An upper trough, seen in the medium range
model solutions moreso in the GFS than the ECMWF, will move into
the eastern Gulf of Mexico Monday towards the Mississippi delta
Tuesday. This will help to increase precipitation chances Monday
and especially Tuesday, increase cloud cover, and lower high
temperatures as a result. Confidence is low at this point but
edged in that direction as the GFS has shown some consistency the
past few model runs.

&&

.AVIATION [Through 18Z Wednesday]...

Showers and thunderstorms have been slow to develop in our area
early this afternoon, with all terminals experiencing VFR conditions.
However, scattered convection in central AL/GA will slowly push
southward into our area, along with scattered showers and storms
possibly developing later this afternoon along the sea breeze in
northern FL. Scattered showers and storms should dissipate during
the evening...likely by sunset near ECP and TLH, and possibly a
couple hours later near our AL and GA terminals. Apart from brief
MVFR/IFR visibility reductions possible due to a shower or storm,
VFR conditions will prevail through tonight and Wednesday morning.

&&

.MARINE...

Surface high pressure will dominate through the weekend. Generally
light winds of 5 to 10 knots will continue with seas around 2
feet or less. Isolated to scattered thunderstorms can be expected,
especially in the overnight hours each day.

&&

.FIRE WEATHER...

Red flag conditions are not expected over the next several days.
Dispersion values may be marginally low on Wednesday afternoon
across most of the area. Peak values are currently forecast in the
25-30 range.

&&

.HYDROLOGY...

Shower and thunderstorm activity will continue each day. Any heavy
rainfall will be isolated but still has the potential to allow for
localized ponding of water. Widespread flooding is not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  96  76  96  75 /  20  30  20  30  30
Panama City   78  91  79  91  79 /  20  30  10  30  10
Dothan        74  95  75  96  75 /  40  30  20  30  20
Albany        74  96  74  96  74 /  50  20  20  30  10
Valdosta      73  95  73  95  74 /  30  30  20  30  20
Cross City    73  95  74  95  75 /  20  20  20  20  20
Apalachicola  76  91  78  91  78 /  20  20  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...King/Scholl
LONG TERM...Scholl
AVIATION...Lahr
MARINE...Scholl
FIRE WEATHER...DVD
HYDROLOGY...Fieux

In the hours before

Local storm report, Jul 19, 6:20 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 N VALDOSTA            30.91N 83.28W
07/19/2016                   LOWNDES            GA   911 CALL CENTER

            SEVERAL TREES DOWN NORTH AND NORTHEAST OF VALDOSTA

&&

MCDERMOTT
Local storm report, Jul 19, 6:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     MADISON                 30.47N 83.42W
07/19/2016                   MADISON            FL   TRAINED SPOTTER

            POWER LINE DOWN

&&

MCDERMOTT
Local storm report, Jul 19, 6:25 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 N MADISON             30.51N 83.42W
07/19/2016                   MADISON            FL   911 CALL CENTER

            TREE DOWN

&&

MCDERMOTT
Special weather statement, Jul 19, 6:42 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 PM EDT TUE JUL 19 2016

FLZ018-028-118-128-192315-
INLAND JEFFERSON FL-COASTAL JEFFERSON FL-COASTAL TAYLOR FL-
INLAND TAYLOR FL-
642 PM EDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES EAST OF ST. MARKS...MOVING NORTHWEST AT
15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HELLS HALF ACRE...GOOSE PASTURE...ECONFINA...FANLEW AND SCANLON.

LAT...LON 3006 8409 3007 8415 3008 8415 3008 8411
      3009 8409 3010 8409 3009 8408 3011 8407
      3021 8408 3028 8407 3016 8380 2999 8389
TIME...MOT...LOC 2242Z 115DEG 11KT 3010 8394

42-DVD
Local storm report, Jul 19, 6:57 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
657 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MADISON                 30.47N 83.42W
07/19/2016  E0.88 INCH       MADISON            FL   BROADCAST MEDIA

&&

DVD
Local storm report, Jul 19, 7:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
707 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     QUITMAN                 30.79N 83.56W
07/19/2016                   BROOKS             GA   911 CALL CENTER

            TREE DOWN

&&

MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:07 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison68 min
Jul 19, 6:33 PM EDTSpecial Marine WarningTAE42 min
Jul 19, 6:37 PM EDTSpecial Marine WarningTAE23 min
Jul 19, 6:42 PM EDTSpecial Weather StatementTAEJefferson33 min
Jul 19, 6:55 PM EDTSpecial Marine WarningTAE50 min
Jul 19, 7:36 PM EDTSpecial Weather StatementTAEWakulla24 min
Jul 19, 7:37 PM EDTSpecial Marine WarningTAE68 min
Jul 19, 7:54 PM EDTSpecial Weather StatementTAETaylor51 min
Jul 19, 7:59 PM EDTSpecial Marine WarningTAE61 min
Jul 19, 3:14 PM EDTSpecial Weather StatementTAECalhoun, Clay, Lee, Quitman, Randolph, Terrell46 min
Jul 19, 3:22 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph53 min
Jul 19, 3:25 PM EDTSevere Thunderstorm WarningTAELee, Randolph, Terrell50 min
Jul 19, 4:08 PM EDTSpecial Weather StatementTAEBen Hill37 min
Jul 19, 4:25 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin36 min
Jul 19, 5:05 PM EDTSpecial Weather StatementTAEBerrien40 min
Jul 19, 5:07 PM EDTSpecial Weather StatementTAELanier, Lowndes38 min
Jul 19, 5:10 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Lowndes65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.